The findings, currently available online in the journal Hormone Molecular Biology and Clinical Investigation, were led by researcher from Boston University School of Medicine (BUSM).
Considerable controversy exists regarding the severity and persistence of the adverse effects of 5α reductase inhibitors (5α-RIs) such as finasteride. Many investigators believe that the adverse effects on sexual function affects only a small proportion of treated patients and such adverse effects are thought to resolve with continuing treatment.
The researchers studied 470 men who were treated with finasteride and 230 men who received the alpha blocker tamsulosin for their BPH. Both groups were followed for 45 months and were assessed for improvement of BPH symptoms. Prostate specific antigen and testosterone levels were also measured. The effects of the drugs on the quality of life were assessed by the Aging Male Symptom scale while the effects of the drugs on erectile function were assessed by the International Index of Erectile Function.
The researchers found that the men treated with finasteride experienced marked and significant gradual decrease in their erectile function and had significant and progressive decline in total testosterone levels while those on the tamsulosin therapy did not.
According to the researchers both of these drugs have been proven useful in treatment of lower urinary tract symptoms related to BPH. “However, 5α reductase inhibitors exert undesirable sexual side effects and, in some cases, these effects are persistent,” explained corresponding author Abdulmaged M. Traish, MBA, PhD, professor of biochemistry and urology at BUSM. “Since sexual function is considered an integral part of overall health, it is important that physicians are aware of the adverse side effects of this class of drugs on human health in general and on sexual function in particular. Our study emphasized that the effect on erectile function is a serious concern and needs to be considered more carefully.”
Funding for this study was provided by the Department of Urology, Boston University School of Medicine.
# # #
CONTACT: Gina DiGravio, 617-638-8480, firstname.lastname@example.org